Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 211, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 2011, 1:17 AM CDT for Johnson County, Linn County, Miami County, Kansas; Bates County, Cass County, Missouri. It was in force for 28 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 1:17 AM CDT (06:17 UTC)
- Expired
- Jun 18, 2011, 1:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:20 AM CDT | TSTM WND GST 70 | Louisburg, KS | ALSO TREE DAMAGE REPORTED |
| Jun 18, 1:40 AM CDT | TSTM WND DMG | Belton, MO | *** 1 INJ *** A NUMBER OF LARGE TREES WERE BLOWN DOWN ONTO MOBILE HOMES CAUSING SIGNIFICANT DAMAGE TO AT LEAST ONE HOME. HOME OWNER SUSTAINED CUTS TRYING EXIT THE HOME THROUGH A WINDOW SINCE DOOR WAS BLOCKED BY DEBRIS. |
| Jun 18, 1:40 AM CDT | TSTM WND GST 65 | Belton, MO | 13 INCH TREE LIMBS BLOWN DOWN |
| Jun 18, 1:41 AM CDT | TSTM WND DMG | 1 Wsw Belton, MO | HALF OF LARGE TREE BLOWN DOWN |
| Jun 18, 1:44 AM CDT | TSTM WND GST 65 | 8 W Harrisonville, MO | |
| Jun 18, 1:45 AM CDT | TSTM WND DMG | Freeman, MO | TREE AND HOUSE DAMAGE. DAMAGE TO A GAS STATION AT C HWY AND 2 HWY. TIME OF REPORT CORRECTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 8:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2975 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
561 WUUS53 KEAX 180617 SVREAX KSC091-107-121-MOC013-037-180645- /O.NEW.KEAX.SV.W.0211.110618T0617Z-110618T0645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 117 AM CDT SAT JUN 18 2011 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS... NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS... EASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS... NORTHWESTERN BATES COUNTY IN WEST CENTRAL MISSOURI... CASS COUNTY IN WEST CENTRAL MISSOURI... * UNTIL 145 AM CDT * AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPRING HILL TO LA CYGNE...AND MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... LOUISBURG...BELTON...PECULIAR...RAYMORE...HARRISONVILLE...ADRIAN... PLEASANT HILL...CLEVELAND...DREXEL...FREEMAN...ARCHIE...EAST LYNNE...STILLWELL...WEST LINE...AMSTERDAM...MERWIN AND PASSAIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3881 9475 3883 9419 3831 9423 3829 9487 TIME...MOT...LOC 0618Z 261DEG 38KT 3875 9470 3833 9474 WIND...HAIL 70MPH <.75IN $$ BOOKBINDER
1 follow-up statement
878 WWUS53 KEAX 180633 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 133 AM CDT SAT JUN 18 2011 KSC091-107-121-MOC013-037-180645- /O.CON.KEAX.SV.W.0211.000000T0000Z-110618T0645Z/ MIAMI KS-LINN KS-JOHNSON KS-BATES MO-CASS MO- 133 AM CDT SAT JUN 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN JOHNSON...NORTHEASTERN LINN AND EASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND CASS AND NORTHWESTERN BATES COUNTIES IN WEST CENTRAL MISSOURI UNTIL 145 AM CDT... AT 127 AM CDT...A LINE OF DAMAGING SEVERE THUNDERSTORMS WAS ALONG THE MIAMI AND CASS COUNTY LINE...RACING EAST AT 45 MPH. THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE ACROSS MIAMI COUNTY...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH REMAIN LIKELY. LOCATIONS IMPACTED INCLUDE... PECULIAR...RAYMORE...HARRISONVILLE...ADRIAN...PLEASANT HILL... FREEMAN...ARCHIE...EAST LYNNE AND PASSAIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3881 9475 3883 9419 3831 9423 3829 9487 TIME...MOT...LOC 0631Z 261DEG 38KT 3877 9452 3835 9457 WIND...HAIL 70MPH <.75IN $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:18 AM CDT, 59 minutes earlier.
Area forecast discussion, Jun 18, 12:18 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1218 AM CDT SAT JUN 18 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... LOW LEVEL BOUNDARIES ARE NOT IN SHORT SUPPLY LATE THIS AFTERNOON. SATELLITE AND RADAR DATA SHOW A COUPLE OF EAST-WEST BOUNDARIES FROM EAST CENTRAL KS THROUGH WEST CENTRAL MO. HARD TO SAY WHERE THE TRUE WARM FRONT LIES AFTER THE CONTAMINATION LEFT OVER FROM THE DEPARTED MORNING MCS. HOWEVER...BASED ON LATEST SPC KINEMATIC FIELDS WILL PLACE A WARM FRONT FROM CENTRAL KS EAST THROUGH THE SOUTHERN CWA CURVING SE THROUGH THE MO BOOTHEEL. ANOTHER BOUNDARY LIES JUST NORTH OF THIS FROM NEAR CNK THROUGH MKC AND ALONG THE MO RIVER. CURRENTLY FLAT BUT AGITATED CU HAS FORMED ALONG/SOUTH OF THESE BOUNDARIES WITH SURFACE BASED CAPES IN EXCESS OF 4000 J/KG. GUESS ONE COULD SAY THE AIRMASS IS EXTREMELY UNSTABLE. WITH H7 TEMPERATURES +11C OR WARMER OVER EASTERN KS/WEST CENTRAL MO THE AIRMASS IS CURRENTLY CAPPED...BUT INHIBITION IS NEARLY GONE AS NOTED BY CIN VALUES OF 25-50 J/KG. HARD TO LOCATE ANY TYPE OF MID LEVEL VORTICITY MAX THAT COULD BE ENOUGH TO INITIATE STORMS. ALSO KEEPING AN EYE ON THE WEAK COLD FRONT WHICH LIES ACROSS SOUTHEAST NE. 12Z 4KM ARW-NMM DOES SUPPORT A CONCEPTUAL MODEL OF STORMS DEVELOPING ALONG BOTH THE COLD FRONT (VERY LATE AFTERNOON) AND KS PORTION OF WARM FRONT (BETWEEN 01Z-02Z). ACTIVITY SHOULD TRACK IN A GENERAL EASTERLY DIRECTION. IF STORMS FORM THEY SHOULD BECOME SEVERE DUE TO THE EXTREME INSTABILITY. 0-6KM SHEAR OF 30KTS IS JUST BARELY ENOUGH TO SUPPORT A FEW SUPERCELLS WITH MULTICELLULAR STORMS MORE LIKELY AND AN MCS OR TWO EVENTUALLY. MID LEVEL SHORTWAVE RIDGING EXPECTED TO MOVE IN WITH SUBSIDENCE TOMORROW SO MOST OF THE DAY SHOULD BE DRY...HUMID AND VERY WARM. SATURDAY NIGHT LOOKING INTERESTING AS MODELS SHOW A CONSENSUS ON A LARGE MCS FORMING NORTH OF THE WARM FRONT. DUE TO WHAT HAPPENS WITH OUTFLOW BOUNDARIES FROM TONIGHTS ACTIVITY SOUTHERN KS/NW OK APPEAR TO BE THE FAVORITE REGIONS FOR INITIATION WITH THE ACTIVITY QUICKLY MOVING NEWD THROUGH EASTERN KS AND WEST CENTRAL MO. SEVERE WEATHER AND LOCALIZED FLASH FLOODING WOULD BE POSSIBLE IF AS LARGE OF AN MCS FORMS AS BEING ADVERTISED BY SEVERAL MODELS. HAVE ENOUGH CONFIDENCE TO INCREASE POPS TO LOW END OF LIKELY RANGE. ANOTHER FRONTAL BOUNDARY WILL BE IN OR NEAR NORTHERN MO SUNDAY EVENING SO ONCE AGAIN THERE WILL BE A THREAT FOR CONVECTION. MJ MEDIUM RANGE (MONDAY THROUGH FRIDAY)... MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH NEXT WEEK...WITH ONLY SUBTLE DIFFERENCES REGARDING A TROUGH THAT WILL SWING THROUGH THE CENTRAL CONUS MIDWEEK. ON MONDAY...WARM FRONT WILL SURGE FROM NORTHERN MISSOURI EARLY IN THE DAY INTO SOUTHERN MINNESOTA BY LATE AFTERNOON...LEAVING THE ENTIRE CWA WARM SECTORED AND DRY IN THE PRESENCE OF A STRONG EML. ALL MED RANGE MODELS AND ENSEMBLES AGREE ON A COLD FRONT SWINGING THROUGH THE CWA LATE TUESDAY AS A SURFACE LOW TRACKS INTO THE UPPER MISSISSIPPI VALLEY. ALTHOUGH BEST UPPER SUPPORT WILL TRACK NORTH OF THE REGION IN CLOSER PROXIMITY TO THE UPPER LOW...FRONTAL CONVERGENCE...STRONG INSTABILITY AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES SHOULD FAVOR A BAND OF SHOWERS AND THUNDERSTORMS TRACKING THROUGH THE AREA TUES AND TUES NIGHT. STAYED CLOSE TO A MODEL CONSENSUS FOR THE REMAINDER OF THE PERIOD. MODEST AGREEMENT EXISTS AMONG MED RANGE MODELS THAT 850 TEMPS WILL DROP BELOW 15C BY THURSDAY. THIS SUPPORTS SURFACE TEMPS NEAR OR SLIGHTLY BELOW AVERAGE. DRY CONDITIONS EXPECTED THROUGH MOST OF THE LATTER HALF OF THE WORK WEEK...UNTIL A WARM FRONT APPROACHES THE AREA FROM THE SOUTHWEST LATE THURSDAY. HAWBLITZEL && .AVIATION... INTENSE THUNDERSTORMS ACROSS DOUGLAS COUNTY WILL PROPAGATE TOWARDS KMCI AND KMKC OVER THE NEXT HOUR WITH ROUGH TIMING BRINGING THIS ACTIVITY INTO THE TERMINALS BY 0600 TO 0615Z. HAVE INDICATED 20G30KT WINDS BUT SHOULD THE STORM INTENSIFY...WINDS MAY BE STRONGER THAN CURRENTLY FORECAST. THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE TERMINALS OVER THE NEXT FEW HOURS BEFORE MESOSCALE EVOLUTION OF THE STORMS LEAD TO A LESS CERTAIN FORECAST. OTHERWISE...THUNDERSTORM CHANCES WILL INCREASE AGAIN TOMORROW AFTERNOON ALTHOUGH EXACT TIMING AND LOCATION IS HIGHLY UNCERTAIN AT THE MOMENT. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 17, 7:12 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 712 PM CDT FRI JUN 17 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 712 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA...BOTH ALONG A WARM FRONT ACROSS EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI...AS WELL AS ALONG A COLD FRONT THAT WILL ADVANCE SOUTHEAST FROM NEBRASKA LATER THIS EVENING. DAMAGING DOWNBURST WINDS AND LARGE HAIL APPEAR TO BE THE PRIMARY SEVERE WEATHER THREATS INTO THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IN THE WAKE OF EARLY MORNING THUNDERSTORMS...THE COLD FRONT WILL BECOME STATIONARY ACROSS THE REGION ON SATURDAY...SETTING THE FOCUS FOR A POTENTIALLY ACTIVE SEVERE WEATHER EPISODE DURING THE AFTERNOON AND EVENING HOURS. CONDITIONS APPEAR INCREASINGLY FAVORABLE FOR A COMPLEX OF THUNDERSTORMS THAT MAY CONTAIN VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ALONG WITH TORRENTIAL RAINFALL DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. IF SUFFICIENT SUNSHINE CAN RETURN TO THE REGION LATE TOMORROW MORNING AND AFTERNOON...A VERY WARM AND HUMID AIRMASS WILL ALLOW HEAT INDICES TO REACH THE MIDDLE TO UPPER 90S. ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE INTO MISSOURI EARLY NEXT WEEK. THERE WILL BE A THREAT OF THUNDERSTORMS MONDAY NIGHT THROUGH EARLY WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE. ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE THUNDERSTORM ACTIVITY THROUGH NEXT WEEK...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ALONG AND SOUTH OF INTERSTATE 70...AS WELL AS FAR NORTHWEST MISSOURI LATER THIS EVENING. BOOKBINDER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Miami | 34 min |
| Jun 18, 12:25 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 35 min |
| Jun 18, 12:38 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 37 min |
| Jun 18, 12:58 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 32 min |
| Jun 18, 1:12 AM CDT | Tornado Warning | EAX | Miami | 17 min |
| Jun 18, 1:28 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 32 min |
| Jun 18, 1:36 AM CDT | Special Weather Statement | EAX | Leavenworth | 39 min |
| Jun 18, 1:47 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 43 min |
| Jun 18, 4:52 AM CDT | Special Weather Statement | EAX | Linn | 38 min |
| Jun 18, 1:51 AM CDT | Severe Thunderstorm Warning | EAX | Jackson, Johnson, Lafayette | 39 min |
| Jun 18, 2:10 AM CDT | Special Weather Statement | EAX | Clay, Clinton, Ray | 50 min |
| Jun 18, 2:16 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cooper, Henry, Johnson, Lafayette, Pettis and 1 more | 44 min |
| Jun 18, 2:56 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Henry, Howard, Johnson, Pettis, Saline | 34 min |
| Jun 18, 3:28 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Pettis, Randolph, Saline | 47 min |
| Jun 18, 5:59 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 19 min |
| Jun 18, 6:47 AM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison | 43 min |
| Jun 18, 7:18 AM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 27 min |
| Jun 18, 9:00 AM CDT | Areal Flood Advisory | EAX | Adair, Macon, Putnam, Schuyler, Sullivan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.